Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 117, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 13, 2018, 3:27 PM MST for La Paz County, Yuma County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2018, 3:27 PM MST (22:27 UTC)
- Expired
- Oct 13, 2018, 7:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties La Paz County, AZ, Yuma County, AZ
The radar
The Yuma radar (KYUX), 96 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WGUS55 KPSR 132227
FFWPSR
AZC012-027-140230-
/O.NEW.KPSR.FF.W.0117.181013T2227Z-181014T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
327 PM MST SAT OCT 13 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
South central La Paz County in west central Arizona...
North central Yuma County in southwestern Arizona...
* Until 730 PM MST.
* At 327 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of south central
La Paz and north central Yuma Counties.
* This includes AZ Route 95 between mile markers 52 and 94.
LAT...LON 3350 11416 3300 11418 3292 11432 3319 11431
3355 11426
$$
Wilson1 follow-up statement
286
WGUS75 KPSR 140223
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
723 PM MST SAT OCT 13 2018
AZC012-027-140233-
/O.EXP.KPSR.FF.W.0117.000000T0000Z-181014T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Yuma AZ-
723 PM MST SAT OCT 13 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES WILL EXPIRE AT 730 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3350 11416 3300 11418 3292 11432 3319 11431
3355 11426
$$
WilsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 2:49 PM MST, 38 minutes earlier.
Area forecast discussion, Oct 13, 2:49 PM MST, 38 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 249 PM MST Sat Oct 13 2018 .UPDATE... The Flash Flood Watch issued for the Lower Colorado River Valley and most of southwest and south-central Arizona is now in effect until 5 am MST/PDT Sunday. && .SYNOPSIS... Scattered to numerous showers and thunderstorms will continue across southwest and south-central Arizona through tonight. A following weather system will become centered over Arizona for much of next week. However, it will have much less moisture to work with. Thus, rain chances will tend to be slight and confined to south-central Arizona. High temperatures will be much cooler overall and remain well below normal through next week. && .DISCUSSION... Through tomorrow...The center of the upper-level low is over southeast California with 1 to 1.1 inches of precipitable water ahead of this system. The entrance region of the jet max is situated near the southern portion of our CWA (near southern Maricopa county/Pinal county), with very good divergence ahead of this maximum. This area continues to serve as an area of focus for shower re-development and with the steering flow being out of the southwest, these redeveloped showers continue to move over the same area again and again. We have seen a lot of rainfall in the Phoenix area, and due to this, Sky Harbor has now seen it's rainiest October ever. In addition, numerous alerts were issued across Maricopa and Pinal counties due to flooding. Out west, there has been enough clearing to allow the atmosphere to destabilize and current mesoanalysis shows 1500 J/kg of surface based CAPE across southwest AZ. In this area, the radar shows more thunderstorm re-development with this activity expected to fill in and move eastward providing our southwest and south-central locations with another chance of showers and embedded thunderstorms. The HREF is timing the activity that is developing out west now to reach the Phoenix metro somewhere between 03 and 06Z. The HREF also has continued to show most of the activity ending by 12Z and because of this we extended the Flash Flood Watch until 5 am MST. With pretty decent shear remaining over the southern portions of our forecast area, storms will have the potential to become strong and produce brief gusty winds and small hail, and brief spin ups. After 12Z Sunday, the dynamical forcing will shift into eastern Arizona, with mostly dry conditions existing through the early afternoon. After 21Z (2 pm MST), areas across our northeast CWA will have the best potential for showers and isolated storms. Highs on Sunday will be in the low 80s along the lower deserts west of the Colorado River and in the 70s across the lower deserts east of the Colorado River. Sunday night through Friday... As one system departs, another moves in from the north. That trajectory is typically a dry one and models show PWAT values dropping sharply as the associated cold front advects dry air southward into our area - most noticeably over southwest AZ and southeast CA. However, the upper trough quickly becomes a closed low centered over Arizona by Monday afternoon. It lingers through Wednesday before shifting north-northeastward by Thursday. This keeps PoPs going over south- central AZ. But, due to drier air in place, PoPs are only in the slight category (except for occasional chance level numbers over higher terrain areas of south-central AZ). There may be a lingering baggy trough remaining on Friday but heights/thicknesses will be higher. Anticipate somewhat cooler temperatures on Monday (mainly over our western areas despite mostly clear skies there). Very gradual warming from there. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Widespread shower activity continues this morning across the Phoenix area. The heaviest rain is impacting the north and west valley where lower ceilings and visibility can be found, though that activity is generally moving to the north and east. Expecting cigs/vsby to be borderline MVFR all day then dipping into MVFR and even briefly down to IFR with stronger showers. Winds will persist from an E/SE direction. With all the clouds, threat of convection is decreasing thus removed from TAFs (though probability is not zero). Expect activity to decrease later tonight and conditions to improve. Some potential exists for fog Sunday AM, but too low to include in TAFs at this time. Southeast California/Southwest Arizona including KIPL and KBLH: Improved conditions for the rest of the day as bulk of storm system edges to the east. Expect persistent wind directions and VFR conditions. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: On Tuesday, chances for showers and storms will exist mainly across southern Gila county with locations further west remaining mostly dry. Wednesday through Friday, precipitation chances will be less than 10% area wide. On Saturday, precipitation chances will rise slightly mainly north and east of the Phoenix area. The lowest minimum humidities will be west of the Colorado River, where values in the 15 to 25 percent range will exist. Wind gusts will generally remain below 20 mph. High temperatures will stay well below normal with highs generally increasing a few degrees each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through tonight for AZZ530>534-536>555- 557>559. CA...Flash Flood Watch through tonight for CAZ569. && DISCUSSION...Hernandez/AJ AVIATION...Iniguez FIRE WEATHER...Hernandez
In the hours before
Local storm report, Oct 13, 12:39 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 PM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM FLASH FLOOD 2 NW GOODYEAR 33.46N 112.44W
10/13/2018 MARICOPA AZ EMERGENCY MNGR
CITY OF GOODYEAR REPORTS CITRUS RD BETWEEN
MCDOWELL RD AND VAN BUREN RD IS CLOSED IN
BOTH DIRECTIONS DUE TO FLOODING.
&&
PILocal storm report, Oct 13, 12:42 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1242 PM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 8 W BEARDSLEY 33.66N 112.53W
10/13/2018 MARICOPA AZ EMERGENCY MNGR
CITY OF SURPRISE REPORTS 219TH AVE NORTH OF
SUN VALLEY PARKWAY IS CLOSED DUE TO
FLOODING.
&&
PILocal storm report, Oct 13, 1:09 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
109 PM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 15 SSW BUCKEYE 33.19N 112.70W
10/13/2018 MARICOPA AZ DEPT OF HIGHWAYS
MCDOT REPORTS OLD US 80 CLOSED FOR
NORTHBOUND TRAVEL AT PATTERSON RD DUE TO
FLOODING.
&&
PILocal storm report, Oct 13, 1:11 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
111 PM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM FLASH FLOOD 3 SSW GUADALUPE 33.33N 111.98W
10/13/2018 MARICOPA AZ EMERGENCY MNGR
PHOENIX PD REPORTS SOUTH 48TH STREET IS
CLOSED DUE TO FLOODING FROM EAST WARNER ROAD
TO EAST HOH WAY.
&&
PILocal storm report, Oct 13, 1:15 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM FLASH FLOOD 6 ESE BUCKEYE 33.33N 112.50W
10/13/2018 MARICOPA AZ EMERGENCY MNGR
MCDOT REPORTS NARRAMORE RD CLOSED WEST OF
AIRPORT RD DUE TO FLOODING.
&&
PILocal storm report, Oct 13, 1:28 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
128 PM MST SAT OCT 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM FLASH FLOOD 5 NNW BEARDSLEY 33.74N 112.41W
10/13/2018 MARICOPA AZ LAW ENFORCEMENT
SURPRISE PD REPORTS 163RD AND DALE LANE
CLOSED DUE TO FLOODING.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:29 AM MST | Special Weather Statement | PSR | 46 min | |
| Oct 13, 2:52 AM MST | Flash Flood Watch | PSR | Gila, La Paz, Maricopa, Pinal, Yuma | 25 hr |
| Oct 13, 4:13 AM MST | Special Weather Statement | PSR | La Paz | 47 min |
| Oct 13, 4:37 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 5:47 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 7:22 AM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Oct 13, 7:35 AM MST | Special Weather Statement | PSR | 40 min | |
| Oct 13, 8:05 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 13, 8:15 AM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Oct 13, 8:26 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Oct 13, 8:38 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Oct 13, 8:49 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 41 min |
| Oct 13, 9:00 AM MST | Special Weather Statement | PSR | Maricopa | 30 min |
| Oct 13, 9:04 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Oct 13, 9:14 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Oct 13, 9:33 AM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Oct 13, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 13, 10:26 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 10:41 AM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Oct 13, 10:55 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 13, 11:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 11:39 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 13, 12:51 PM MST | Flash Flood Warning | PSR | Maricopa | 114 min |
| Oct 13, 1:17 PM MST | Flash Flood Warning | PSR | Pinal | 88 min |
| Oct 13, 2:09 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Oct 13, 2:30 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 13, 2:39 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 12 hr |
| Oct 13, 2:50 PM MST | Flash Flood Warning | PSR | Maricopa | 115 min |
| Oct 13, 2:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Oct 13, 4:28 PM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.